Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

High TSH

My doctors office called me today and said my TSH was 13. The nurse was going to turn it over to my family practioner to see what she wanted to do and then they will call me back. First, how bad is a TSH of 13. I'm hoping not to get scared by the answer. I'm stressed as it is. Also, I had the right side of my thyroid removed about 6 years ago. They thought it was ok but a second lab looked and they found a papillary cancer cell. The surgeon said the good news was that it has no root system and thta it was so small that my body might have ridded itself of it on it's own given the chance. No treatment was required. He sent me to an endo, whom I only saw once and then never went back to. I wasn't good about taking my medication over those 6 years after surgery. So last April tumors were growing again in my left side. They did surgery and removed the rest of my thyroid. One parathyroid was cut accidently but it was sewn back on and they said it started working fine instantly. The surgeon left me on my .88 dose of levoxl. My nurse practioner checked it some months after surgery and she up'd the dose to 0.100 of levoxl. She wanted it checked again in 6 weeks but I didn't do it. That was a little over 3 months ago. So I had a blood test yesterday because I'm feeling horrible. They called and said it was TSH 13. My symptoms are pressure under my ribs, pain in my right side under the ribs, shortness of breath, feels like something pushing up into my chest, circles under my eyes, tired all the time, dry skin, constipated, I feel out of balance. My bones ache and my muscles feel weak.
9 Responses
Avatar universal
Sorry ran out of room. Anyway, I am going to do whatever they tell me from now on but can I recover from this TSH of 13? I Hope I haven't done damage to myself. My doctors office just called, they are increasing my dose of medication and said to start it tomorrow since I have already taken it today. I don't know what they are upping the does to. Thanks so much for any input. Sorry to be so long winded. Now I need the energy to get to the store and pick up my med!
173351 tn?1201217657
Hi Robyn44
You have had quite a journey havn't you - two surgeries you lucky thing! ;)
You need to find out what the normal range for TSH at the lab you attend - they vary slightly between labs because of different machines and different calibrations etc.  And then there is the whole debate about 0.3 to 3.0 being the new range that better reflects the normal healthy population - not all practitioners have come to the party and are sticking within the old 0.5 to 5.0
http://thyroid.about.com/cs/testsforthyroid/a/labs2003.htm

No matter what your range is a TSH of 13 would appear quite hypo-your pituitary gland is saying your body is low on thyroid hormone.

What really matters more than the numbers is how you are feeling - I empathise, so much of your description also fits me. I had a Total thyroidectomy 7 weeks ago and my TSH went to 15.5. It sounds like your doctors are on top of it and doing the right thing by increasing your dosage.

Now you have no thyroid it is more important than ever that you keep taking your medication regularly.  Once you are back to normal it might not make a difference if you skipped a day or two but after 5-6 days of missed doses you will most probably start feeling very lousy again.

Unfortunately the active ingredient in T4 medications like levoxl are slow acting and you will have to wait between 4-6 weeks before your levels stabilise.  Keep taking your meds and hopefully you will begin to feel better sooner rather than later.  Remember to be patient though it can take awhile to get the dosage right - I am also waiting but not very patiently.

Did you have RAI after you had the second half of your thyroid removed?

Best Wishes and wellness
jenipeni
Avatar universal
Hi, Robyn--

Because jenipeni is a nursing student, I would be very interested in her "take" on what I am about to say. I doubt that you have done any damage to yourself. It is true that hypothyroidism can have bad effects on the cardiovascular system, but you waited only a little more than a month and a half longer than you were "supposed to" before you had your TSH level checked again. From all my reading about hypothyroidism (along with everything I know about the body's resiliency and built-in margins of error), you did not neglect your situation for nearly long enough to have caused damage to yourself.

In case this is a helpful thought: You may possibly be like me in the area of emotions and hypothyroidism. I am accustomed to being easy-going and super-stable emotionally, but wow, am I putting up with wack-o emotional stuff during the process of getting my hypothyroidism under control. Included in my long, long list of cognitive and emotional symptoms is a tendency to worry about something all out of proportion to the reality of how much it should be worried about. Just knowing that sometimes helps me feel calm when the worrywart in my head gets going.

Best wishes,
Jenny
Avatar universal
Hi JeniPeni,
Thank you for sharing your information with me. It has been a long haul. My surgery was last April. I was great when I came out of it. The surgeon was leaving me on the .88 medication. Amazingly no one even said to get a follow up. When I saw my NP for something else she asked about it and then checked it. It was in need of being raised then, that was back in October. I should have gone for the 6 week check. That was my fault. I'm suprised that it bottomed out like this though. I'm mostly concerned about my heart. I read something online about heart attacks associated with severe hypothyroidism. If I didn't have the pressure in my chest and the feeling of air being pushed up into my chest cavity that makes me cough I wouldn't be so concerned of course. I've stopped looking online beyond finding ths forum today!! It is nice to know your not alone. I don't know what they are raising my dose to. I have to go pick up the med tonight and start it tomorrow. I'll work hard on the patience side know that I know it might take some time.

How long has it been since they up'd your dose of medication? I sure hope you feel relief soon. I'll definitly keep you in my thoughts.

Count me in as NEVER not taking my meds or getting my check-ups again!
Robyn
173351 tn?1201217657
Hi again

Jenny thanks for your confidence in me, its really nice of you.  
Robyn about your heart related symptoms, Jenny is probably right that no long term damage has been done.  Always be cautious when it comes to matters of the heart though (no pun intended) because we lay people don't always know and even if you were standing in front of us we don't have x-ray vision to see what's going on.
Please if you havn't already go to the doctors and have them as least listen to your heart and take your blood pressure, review your history etc.  Just to make sure that there isn't something else going on.  At the very least it will alay(?) your fears.

Glad to hear your renewed commitment to your health - congratulations!!!

If you want some good general information go to the following site and look up the brochure for hypothyroidism - its quite concise.  Because we have no thyroid we will nearly always be hypo unless our meds are at the right level - so persist with getting it right.

http://www.thyroid.org/patients/brochures.html

I've been on 150mcg of thyroxine for 6 weeks now and just had my blood taken yesterday.  (I am in Australia and we have different brands to you but dosages are same).  I should be able to get my results tomorrow afternoon before I see the doc on Monday afternoon.  My symptoms seem hypo still so if my test results do not reflect that I might scream.  I am going to ask for a full blood count, iron studies (to rule out anaemias), blood glucose (to rule out diabetes), and cortisol levels (to look at adrenals).  I want to be able to say with some certainty whether it is my thyroid levels causing this fatigue and the rest of my symptoms.

My hubby is home for lunch gotta go.
Keep learning about your condition and how to manage it.

Thinking of you too
jenipeni


173351 tn?1201217657
Just an afterthought... Are you fasting for 1 hour after taking your thyroid meds?  Some brands only recommend half an hour but fasting only increases absorbtion... Food for thought.

If taking calcium or iron supplements it is recommended to take them about 4-6 hrs after thyroid meds because they also can affect absorbtion.  A sudden increase in fibre in the diet can also have the same effect.  Look up the Consumer information on your medication and study it.
Cheers.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.